Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 18, 2014, 3:14 PM EDT for Genesee County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2014, 3:14 PM EDT (19:14 UTC)
- Expired
- Jun 18, 2014, 4:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Genesee County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- -135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:38 PM EDT, 36 minutes earlier.
Area forecast discussion, Jun 18, 2:38 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 238 PM EDT WED JUN 18 2014 .SHORT TERM...THIS AFTERNOON AND TONIGHT QLCS WITH EMBEDDED BOWING STRUCTURES FED BY DEEP LAYER MEAN WESTERLY FLOW OF 40 TO 50 KTS AND INTENSE LEADING UPDRAFTS LOCATED ALONG THE BUOYANCY GRADIENT NEAR THE MICHIGAN/INDIANA BORDER WILL PROGRESS THROUGH THE AREA DURING THE MID-AFTERNOON HOURS. THE PRIMARY THREAT REMAINS WIND, BUT LARGE HAIL TO AN INCH IN DIAMETER, PARTICULARLY IN ADVANCE OF THE LINE/ACROSS THE SOUTHERN PORTION OF THE WATCH AREA WILL BE POSSIBLE. HEAVY RAIN AND LOCALIZED FLOODING WILL BE A CONCERN PARTICULARLY GIVEN 1-2" THAT FELL ALONG/SOUTH OF THE I-96/696 CORRIDOR EARLIER TODAY. IN THE WAKE OF THIS AFTERNOON'S THUNDERSTORMS, THE CONVECTIVELY ENHANCED SHORTWAVE EVIDENT OVER WISCONSIN WILL GRADUALLY PROPAGATE SOUTHEASTWARD INTO THE LOWER PENINSULA. THIS WILL SUPPORT CONTINUING A CHANCE OF SHOWERS THROUGH ABOUT MIDNIGHT. A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE DEPENDING ON WHAT REMAINS OF THE INSTABILITY RESERVOIR OVER SOUTHEAST MICHIGAN IN THE WAKE OF THE QLCS, BUT WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED. BUILDING UPPER RIDGE WILL TAKE HOLD BY LATE TONIGHT ALLOWING A SURFACE RIDGE ASSOCIATED WITH HIGH PRESSURE CENTERED NEAR JAMES BAY TO EXTEND INTO SEMI BY MORNING. LIGHT NORTHEAST FLOW OFF OF LAKE HURON COMBINED WITH AN ABUNDANCE OF BOUNDARY LAYER MOISTURE MAY LEAD TO SOME LIGHT FOG/LOW CLOUDS TOWARD MORNING HELPING LOWS REMAIN ON THE WARM SIDE...WELL INTO THE 60S. && .LONG TERM... UPPER LEVEL NORTHWEST CONFLUENT FLOW IN BEHIND OUR DEPARTING MCV...WITH INCREASING LOW LEVEL ANTICYCLONIC/EASTERLY FLOW TOMORROW EMITTING FROM STRONG SURFACE HIGH OVER ONTARIO/JAMES BAY SHOULD RESULT IN DRY WEATHER TOMORROW...AS WELL AS NOTICEABLY LESS HUMID CONDITIONS. UPPER LEVEL RIDGE AXIS WILL THEN BE IN PLACE TOMORROW NIGHT...BUT WILL BE FLATTENING AS UPPER LEVEL ENERGY EJECTS OUT OF THE CENTRAL/NORTHERN PLAINS. WHETHER THE MOISTURE ADVECTION/WEAKENING 850-700 MB THETA-E RIDGE/MODEST HEIGHT FALLS ON FRIDAY WILL BE ENOUGH TO SUPPORT SHOWERS/THUNDERSTORM ACTIVITY REMAINS SOMEWHAT QUESTIONABLE...AS THERE IS A TIGHT MOISTURE/STABILITY/SHOWALTER GRADIENT IN PLACE. ALTHOUGH...MARINE INFLUENCE WILL LIKELY ONLY ENHANCE THE GRADIENT/LOW LEVEL CONVERGENCE ACROSS WESTERN AREAS...ADDING SOME CONFIDENCE THERE WILL BE SHOWERS/POSSIBLE THUNDERSTORMS DEVELOPING ALONG/WEST OF U.S. 23...WHERE LOW LIKELY POPS WILL BE CARRIED. LINGERING BUT WEAKENING MOISTURE AXIS INTO FRIDAY EVENING/NIGHT...WITH WANING INSTABILITY SUPPORTS JUST CHANCE POPS. RENEWED MODEST SUBSIDENCE ON SATURDAY AS UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL GREAT LAKES OVER THE WEEKEND...WHICH IS EXPECTED TO LEAD TO DRY (SLIGHT CHANCE) AND PLEASANT DAY. LATEST EURO INDICATED PSEUDO ZONAL FLOW ACROSS THE NORTHERN CONUS INTO FIRST PART OF THE WORK WEEK...MAKING FOR DIFFICULT TIMING ISSUES WITH SUBTLE SHORTWAVES...AND SUNDAY THROUGH TUESDAY WILL BE CARRYING GENERIC CHANCE POPS WITH PRETTY GOOD MOISTURE RETURN (12 C DEW PT AT 850 MB) COMING UP FROM THE PLAINS/MISSISSIPPI RIVER VALLEY. NO GREAT OPPORTUNITY TO DEVIATE MUCH FROM NEAR NORMAL TEMPERATURES...EXCEPT BELOW NORMAL BY WEDNESDAY AS STRONG NORTHERN STREAM TROUGH MOVING THROUGH TUESDAY/WEDNESDAY DELIVERS COOLER CANADIAN (POSSIBLE ARCTIC ORIGIN) AIRMASS. && .MARINE... SHOWERS AND THUNDERSTORMS WILL COME TO AN END THIS EVENING...AS FRONTAL BOUNDARY SINKS SOUTH INTO THE OHIO VALLEY. HIGH PRESSURE WILL BUILD INTO THE CENTRAL GREAT LAKES TONIGHT INTO TOMORROW...INCREASING THE EASTERLY FLOW...BUT REMAINING UNDER 20 KNOTS FOR THE MOST PART. A LITTLE CONCERNED THE CHANNELING NORTHEAST WINDS OVER SAGINAW BAY COULD BRIEFLY HIT 25 KNOTS...WITH WAVES BUILDING UP AROUND 4 FEET...BUT HELD OFF ON SMALL CRAFT ADVISORY FOR NOW DUE TO JUST ENOUGH LOW LEVEL STABILITY. HIGH PRESSURE WILL TRY TO HOLD FOR FRIDAY...LEADING TO LIGHT EASTERLY WINDS CONTINUING...BUT RAIN AND POSSIBLE THUNDERSTORMS ARE EXPECTED TO OVERSPREAD PARTS OF THE AREA AS SURGE OF MOISTURE TAKES PLACE. DRY WEATHER SHOULD RETURN SATURDAY AS HIGH PRESSURE REASSERTS ITSELF...WITH LIGHT WINDS AND LOW WAVES MAKING FOR IDEAL BOATING CONDITIONS. && .AVIATION...ISSUED 1221 PM EDT WED JUN 18 2014 //DISCUSSION... VARIABLE, BUT PREDOMINANTLY VFR, CONDITIONS AND LIGHT SOUTH WINDS WILL BE THE RULE IN THE VERY NEAR TERM AS A CONVECTIVE COMPLEX GATHERS OVER THE WEST SIDE OF THE STATE. THUNDERSTORMS PRESENTLY OVER EASTERN LAKE MICHIGAN ARE EXPECTED TO HOLD TOGETHER AND REACH SOUTHEAST MICHIGAN AROUND 19Z, SUPPORTING A PREVAILING MENTION OF TSRA AT ALL TAF SITES DURING THE MID/LATE AFTERNOON. WILL ATTEMPT TO DEFINE THE FORECAST PEAK INTENSITY PERIOD WITH A BRIEF TEMPO GROUP FEATURING FURTHER REDUCED VSBY/GUSTS. THE STORMS MAY CARRY A SEVERE POTENTIAL BY THIS TIME...MAINLY FOR THE DETROIT AREA TAF SITES. HIGH PRESSURE WILL BRING TRANQUIL CONDITIONS BY TONIGHT, BUT MOIST NORTHEAST FLOW OFF OF LAKE HURON COMBINED WITH REMNANT MOISTURE FROM TODAY'S RAINFALL WILL PRESENT POTENTIAL FOR LIGHT FOG/MVFR CLOUD COVER TOWARD MORNING. FOR DTW...THUNDERSTORMS WILL APPROACH FROM THE WEST DURING THE 18Z-19Z PERIOD AND ARE FORECAST TO DIRECTLY IMPACT THE AIRFIELD DURING THE 19Z-20Z //DTW THRESHOLD THREATS... * HIGH CONFIDENCE THAT THUNDERSTORMS WILL IMPACT KDTW AIRSPACE AFTER 19Z. * MEDIUM CONFIDENCE IN CEILINGS AOB 5KFT OUTSIDE OF T-STORMS && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...JVC LONG TERM....SF MARINE.......SF AVIATION.....JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 18, 10:45 AM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1045 AM EDT WED JUN 18 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-191445- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1045 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A CONVECTIVE COMPLEX APPROACHES FROM THE WEST. THERE IS A CHANCE OF SEVERE WEATHER FROM I-69 SOUTHWARD WITH THESE STORMS...WITH THE GREATEST RISK TOWARD THE OHIO BORDER. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL GREATER THAN ONE INCH IN DIAMETER. THERE IS ALSO A RISK OF ISOLATED TORNADOES. STORM MOTION WILL BE TO THE EAST AT 40 MPH. ANY STORM THAT DEVELOPS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND INTENSE RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 69 THURSDAY. A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FRIDAY THROUGH SUNDAY FOR ALL OF SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TODAY. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-191445- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1045 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A CONVECTIVE COMPLEX APPROACHES FROM THE WEST. THERE IS A CHANCE OF SEVERE WEATHER FOR LAKE ERIE AND LAKE ST CLAIR. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 KNOTS AND HAIL GREATER THAN ONE INCH IN DIAMETER. THERE IS ALSO A RISK OF ISOLATED WATERSPOUTS. STORM MOTION WILL BE TO THE EAST AT 35 KNOTS. ANY STORM THAT DEVELOPS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND INTENSE RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FOR LAKE ERIE THURSDAY. A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FRIDAY THROUGH SUNDAY FOR ALL MARINE AREAS. DT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Jun 18, 10:21 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1021 AM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN LIVONIA 42.40N 83.37W
06/18/2014 M1.50 INCH WAYNE MI TRAINED SPOTTER
4 HOUR TOTAL...MOST FELL FROM 6AM TO 7AM.
&&
MOSTEIKOLocal storm report, Jun 18, 11:55 AM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1155 AM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN DEXTER 42.33N 83.88W
06/18/2014 M1.40 INCH WASHTENAW MI COCORAHS
4 HOUR TOTAL
0655 AM HEAVY RAIN 1 W CANTON 42.31N 83.50W
06/18/2014 M1.28 INCH WAYNE MI COCORAHS
4 HOUR TOTAL
0700 AM HEAVY RAIN 3 NNE ANN ARBOR 42.32N 83.71W
06/18/2014 M1.71 INCH WASHTENAW MI COCORAHS
4 HOUR TOTAL
0730 AM HEAVY RAIN FARMINGTON 42.46N 83.38W
06/18/2014 M1.33 INCH OAKLAND MI CO-OP OBSERVER
4 HOUR TOTAL
0737 AM HEAVY RAIN HOWELL 42.61N 83.94W
06/18/2014 M1.36 INCH LIVINGSTON MI CO-OP OBSERVER
4 HOUR TOTAL
0800 AM HEAVY RAIN WYANDOTTE 42.21N 83.16W
06/18/2014 M1.56 INCH WAYNE MI CO-OP OBSERVER
4 HOUR TOTAL
0800 AM HEAVY RAIN 3 NW PINCKNEY 42.49N 83.99W
06/18/2014 M1.20 INCH LIVINGSTON MI COCORAHS
4 HOUR TOTAL
0800 AM HEAVY RAIN ROMULUS 42.22N 83.37W
06/18/2014 M1.10 INCH WAYNE MI ASOS
4 HOUR TOTAL AT DETROIT METRO AIRPORT /KDTW/
&&
THOMPSONSpecial weather statement, Jun 18, 2:24 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 224 PM EDT WED JUN 18 2014 MIZ082-181930- LENAWEE- 224 PM EDT WED JUN 18 2014 ...SPECIAL WEATHER STATEMENT... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HUDSON...MOVING NORTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CLAYTON BY 240 PM EDT... ADRIAN BY 310 PM EDT... TECUMSEH BY 330 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:43 AM EDT | Areal Flood Advisory | DTX | Washtenaw, Wayne | 3 hr |
| Jun 18, 6:00 AM EDT | Severe Thunderstorm Warning | DTX | Livingston, Shiawassee | 60 min |
| Jun 18, 7:21 AM EDT | Special Marine Warning | DTX | 54 min | |
| Jun 18, 2:32 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 58 min |
| Jun 18, 2:36 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 54 min |
| Jun 18, 2:59 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 61 min |
| Jun 18, 3:21 PM EDT | Areal Flood Advisory | DTX | Livingston, Oakland, Washtenaw, Wayne | 3 hr |
| Jun 18, 3:30 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Monroe | 75 min |
| Jun 18, 3:43 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 18, 3:46 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 59 min |
| Jun 18, 4:17 PM EDT | Areal Flood Advisory | DTX | Genesee | 3 hr |
| Jun 18, 4:28 PM EDT | Special Marine Warning | DTX | 77 min | |
| Jun 18, 4:37 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.